Mississippi, 2009

Tornadoes and Damaging Winds in Mississippi, October 9, 2009

October 9, 2009 · NWS JAN · 25 events in 14 counties and zones

A potent complex of thunderstorms raced across the northwest portion of the forecast area and brought a line severe storms to the Delta region. Several thunderstorms brought damaging winds to portions of southeast Arkansas, northeast Louisiana, and the Delta portion of Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$503,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A potent complex of thunderstorms raced across the northwest portion of the forecast area and brought a line severe storms to the Delta region. Several thunderstorms brought damaging winds to portions of southeast Arkansas, northeast Louisiana, and the Delta portion of Mississippi. A couple of tornadoes also occurred during this event with one causing a fatality in Wayside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 9, 9:00 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 9, 9:00 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT FRI OCT 9 2009

.UPDATE...LINE OF SHOWERS AND THUNDERSTORMS WORKING ITS WAY ACROSS
NORTHERN LOUISIANA/SOUTHERN ARKANSAS THIS MORNING. SPC HAS ALREADY
ISSUED A TORNADO WATCH FOR THE WESTERN PORTIONS OF THE AREA. IT
CONTINUES TO LOOK LIKE THE MAIN RISK WITH THESE STORMS WILL BE
DAMAGING WIND GUSTS...BUT WITH THERE WILL CONTINUE TO BE A SMALL
WINDOW OVER THE NEXT FEW HOURS WERE THERE WILL BE PLENTY OF SHEAR
MAINLY OVER THE DELTA AREAS FOR A COUPLE OF TORNADOES. THERE HAVE
BEEN A FEW REPORTS OF DAMAGING WIND GUSTS TO OUR WEST AND EL DORADO
AR REPORTED A GUSTS TO 53 MPH WITH THIS LINE OF STORMS. AS THE LINE
MAKES ITS WAY FURTHER EAST EXPECT THE SEVERE RISK TO BE DIMINISHED
AS THE THERE WILL BE MUCH LESS SHEAR AND INSTABILITY EAST OF
I-55...BUT A STRONG TO SEVERE STORM CANNOT BE RULED OUT AS THOSE
AREAS WILL HEAT UP INTO THE UPPER 80S THIS AFTERNOON ALONG WITH DEW
POINTS IN THE LOW TO MID 70S. THE UPDATED FORECAST IS ALREADY OUT
AND NO OTHER CHANGES ARE NEEDED AT THIS TIME./15/

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...SOUTHWEST TO NORTHEAST
ORIENTED COLD FRONT IS SAGGING SOUTHEAST THROUGH THE ARKLATEX THIS
MORNING WITH SHOWERS AND THUNDERSTORMS ON THE BOUNDARY AND A WIDE
BAND OF RAIN AND ELEVATED THUNDERSTORMS IN THE FRONTS WAKE. THIS
FRONT AND THE ASSOCIATED PRECIP WILL CREEP SOUTHEAST TOWARD THE
ARKLAMISS TODAY...PROBABLY MAKING IT INTO BOLIVAR COUNTRY (IN THE
NW) FROM 9 TO 10 AM...BUT THEN MAYBE TAKING UNTIL LATE AFTERNOON TO
APPROACH THE NATCHEZ TRACE CORRIDOR. BUT TIMING OF PRECIP IS TRICKY
BECAUSE ENOUGH INSTABILITY SHOULD DEVELOP BY LATE MORNING TO MID
AFTERNOON TO ALLOW CONVECTIVE BANDS TO START DEVELOPING A LITTLE OUT
AHEAD OF THE BOUNDARY. THE STORM PREDICTION CENTER HAS ALL OF OUR
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT AS
PLENTY OF SHEAR WILL BE IN PLAY IN CONCERT WITH 1000 TO 2000 J/KG OF
MLCAPE. CAPPING ABOVE THE BOUNDARY LAYER AND LACK OF FORCING SHOULD
KEEP THE RISK FOR POTENT STORMS MAINLY ALONG AND NORTHWEST OF THE
TRACE THROUGH THE AFTERNOON. THIS RISK WILL SHIFT ALONG AND
SOUTHEAST OF THE TRACE EARLY THIS EVENING. LOOKS LIKE DAMAGING WIND
GUSTS WILL BE THE PRIMARY WORRY...BUT LEVELS OF LOW LEVEL WIND SHEAR
PRESENT A NON-ZERO TORNADO RISK (AND THIS RISK HAS A RELATIVE
MAXIMUM NORTH OF INTERSTATE TWENTY).

WILL ALSO BE WATCHING FOR HEAVY RAIN POTENTIAL...ESPECIALLY
CONSIDERING SOUPY AIRMASS AND SATURATED GROUND. PROBABILITIES OF
FLOODING TODAY SEEM HIGHEST NORTHWEST OF NATCHEZ TRACE...BUT THERE
ARE STILL TOO MANY QUESTION MARKS WITH REGARD TO PREFRONTAL
CONVECTION TO ISSUE A FLASH FLOOD WATCH AT THIS TIME. IF THERE ARE
NO PREFRONTAL STORMS THEN THE HEAVIEST FRONTAL ACTIVITY SHOULD
REMAIN PROGRESSIVE ENOUGH TO KEEP TOTALS THROUGH TONIGHT PEAKING AT
NO MORE THAN AN INCH OR TWO.

EXPECT A VERY WARM START TODAY TO ALLOW FOR HIGHS EASILY WELL UP
INTO THE 80S IN MANY SPOTS BY MIDDAY TO EARLY AFTERNOON. A FEW AREAS
MAY EVEN HIT 90...AND THIS NOTION PUTS RECORDS AT GWO AND TVR IN
SOME JEOPARDY.

THE FRONT SHOULD GET THROUGH THE FORECAST AREA BY LATE TONIGHT...BUT
IT PROBABLY WONT GET MUCH FURTHER SOUTH THAN THAT BEFORE STALLING.
DESPITE THE FRONT GETTING THROUGH THE AREA...FLOW ALOFT WILL REMAIN
SOUTHWESTERLY AND WILL CONTINUE TO PUSH WARM/MOIST AIR OVER COOLER
SURFACE AIR ON SATURDAY. THERE WILL ALSO BE THE RIGHT ENTRANCE
REGION OF A STRONG HIGH LEVEL JET STREAK TO OUR NORTH TO ENHANCE
LIFT. BOTH OF THESE FACTORS ARE RECIPES FOR RAIN AND MAYBE EVEN A
FEW THUNDERSTORMS. SOME OF THE RAIN TOMORROW INTO TOMORROW EVENING
MIGHT END UP BEING SOMEWHAT HEAVY AND BRINGING AT LEAST AN
ADDITIONAL INCH TO A SW TO NE ORIENTED ZONE SOMEWHERE ALONG AND JUST
SOUTHEAST OF THE NATCHEZ TRACE. WITH ALL THE CLOUDS AND RAIN EXPECT
TEMPERATURES TO REMAIN IN THE 60S IN MOST AREAS. /BB/

.LONG TERM...SUNDAY THROUGH NEXT THURSDAY...THE ECMWF/GFS/GEFS ARE
ALL IN GOOD AGREEMENT ON RETROGRADING THE INTENSE SUBTROPICAL HIGH
CENTER FROM THE WESTERN ATLANTIC WWD INTO THE GULF OF MEXICO THIS
PERIOD. AS THIS HAPPENS...THE FRONTAL ZONE WILL RETREAT NWD AND
MOISTURE/LIFT WILL INCREASE OVER THE ARKLAMISS. WAS INITIALLY
RELUCTANT TO ACCEPT THE HIGH GFS MOS POPS FOR MON-TUES AS THE GEFS
SHOWS A GOOD DEAL OF MEMBER SPREAD IN QPF DETAILS...BUT THE ECMWF
FULLY SUPPORTS IT AND REALLY HAVE NO COMPELLING REASON TO NOT EXCEPT
GFS MOS. WOULD IMAGINE LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY
GIVEN THE PRECIPITABLE WATER FORECAST TO BE > TWO INCHES. THE
FORECASTED SHEAR/INSTABILITY LOOKS INSUFFICIENT FOR MUCH IN THE WAY
OF SEVERE WEATHER RISK.

WEDNESDAY AND THURSDAY...IT IS LOOKING LESS AND LESS LIKELY THAT
COOL HIGH PRESSURE WILL MAKE A SURGE SOUTHWARD INTO THE FORECAST
AREA NEXT WEEK GIVEN THE DOMINANCE OF THE SUBTROPICAL HIGH AND
UNUSUALLY HIGH HEIGHTS OVER THE AREA...EVEN THOUGH THE 00Z GFS DOES
SHOW A GLANCING BLOW OF COOLER AIR UNDER-CUTTING THE MID/UPPER LEVEL
HIGH. THERE ARE SOME INDICATIONS THAT A STRONGER SHORTWAVE TROUGH
COULD APPROACH THE AREA LATE NEXT WEEK RESULTING ANOTHER MAJOR ROUND
OF RAINFALL AND THERE IS STILL PLENTY OF TIME TO WATCH FOR THAT. /EC/

&&

.AVIATION...BROKEN MVFR DECKS AND GUSTY SOUTH WINDS ARE BEING
OBSERVED THIS MORNING AHEAD OF AN APPROACHING SQUALL LINE THAT
SHOULD MOVE INTO VCTY OF GLH 16-17Z. A PEAK WIND OF 53KTS WAS
OBSERVED WITH THE LINE OF THUNDERSTORMS AS IT PASSED KPBF. THE LINE
OF THUNDERSTORMS WAS JUST AHEAD OF A COLD FRONT THAT WILL BRING A
WIND SHIFT OUT OF THE NORTHWEST WITH ITS PASSAGE. THE COLD FRONT
WILL ENTER SOUTHEAST ARKANSAS BY 11 AM...AND THEN SLOWLY PUSH
SOUTHEAST TO THE NATCHEZ TRACE CORRIDOR BY LATE AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS COULD BREAK OUT IN ADVANCE OF THIS LINE
THIS AFTERNOON...BUT MOST OF THE BAD WEATHER RISK WITH COME ALONG
THE FRONT. ANTICIPATE IFR CEILINGS AND RAIN TO LAST FROM LATE THIS
AFTERNOON THROUGH TONIGHT AFTER THE FRONT PASSES THROUGH. THE FRONT
SHOULD STALL NEAR THE COAST TOMORROW AND ADDITIONAL RAIN AND A FEW
EMBEDDED THUNDERSTORMS WILL FORM NORTH OF THE FRONT AND AFFECT MUCH
OF THE AREA. IFR/MVFR CONDITIONS MAY PREVAIL AT NEARLY ALL SITES ALL
DAY ON SATURDAY. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  61  67  58 /  62  89  76  42
MERIDIAN      89  65  69  59 /  43  85  79  55
VICKSBURG     83  58  65  57 /  89  83  57  31
HATTIESBURG   88  69  72  63 /  35  74  68  54
NATCHEZ       85  61  67  58 /  77  85  72  43
GREENVILLE    80  55  64  52 / 100  61  31  15
GREENWOOD     83  56  63  55 /  96  73  43  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM CDT THIS
     AFTERNOON FOR MSZ018-019-025>028-034>037-040>043-047>049-
     053-059.

LA...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM CDT THIS
     AFTERNOON FOR LAZ007>009-015-016-023>026.

AR...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM CDT THIS
     AFTERNOON FOR ARZ074-075.

&&

BB/EC
UPDATE:15/22
Hazardous weather outlook, Oct 9, 4:21 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
521 AM CDT FRI OCT 9 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>037-
040>043-047>049-053-059-101030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-
RANKIN-CLAIBORNE-JEFFERSON-
521 AM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS...ALONG WITH SOME
LOCALLY HEAVY RAINFALL...WILL BE POSSIBLE THROUGH EARLY THIS EVENING
AS A COLD FRONT PUSHES INTO THE REGION. LOCATIONS NORTHWEST OF A
GRENADA TO BASTROP LINE MAY SEE THIS STRONG ACTIVITY BEFORE NOON. GUSTY
WINDS UP TO 50 OR 60 MPH WILL BE THE PRIMARY RISK ALONG WITH
LOCALIZED 1 TO 2 INCHES OF RAINFALL. HOWEVER...AN ISOLATED AND BRIEF
TORNADO CANNOT BE RULED OUT WITH THIS ACTIVITY AS IT PUSH THROUGH
AREAS NORTH OF INTERSTATE TWENTY.

IN ADDITION...GUSTY SOUTH WINDS CAN BE EXPECTED IN ADVANCE OF THIS
FRONT FROM MID MORNING THROUGH MID AFTERNOON. SUSTAINED WINDS OF 20
MPH WILL BE COMMON WITH PERIODIC GUSTS UP TO 30 MPH. A LAKE WIND
ADVISORY IS IN EFFECT FROM 10 AM TO 4 PM TODAY FOR LOCATIONS IN THE
ARKLAMISS ALONG AND NORTHWEST OF A GRENADA...TO JACKSON...TO LAKE
LARTO LOUISIANA LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS EVENING BUT IS OTHERWISE NOT
ANTICIPATED THROUGH NEXT THURSDAY.

MSZ029>033-038-039-044>046-050>052-054>058-060>066-072>074-101030-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-LEAKE-
NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-
JASPER-CLARKE-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
521 AM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS...ALONG WITH SOME
LOCALLY HEAVY RAINFALL...WILL BE POSSIBLE EARLY THIS AFTERNOON
THROUGH EARLY SATURDAY MORNING AS A COLD FRONT PUSHES INTO THE
REGION. LOCATIONS ALONG AND SOUTHEAST OF THE INTERSTATE 59 CORRIDOR
MAY NOT EXPERIENCE ANY STORMS UNTIL A FEW HOURS AFTER SUNSET. GUSTY
WINDS UP TO 50 OR 60 MPH WILL BE THE PRIMARY RISK ALONG WITH
LOCALIZED 1 TO 2 INCHES OF RAINFALL. HOWEVER...AN ISOLATED AND BRIEF
TORNADO CANNOT BE RULED OUT WITH THIS ACTIVITY AS IT PUSH THROUGH
AREAS NORTH OF INTERSTATE TWENTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON THROUGH EARLY MORNING
SATURDAY BUT IS OTHERWISE NOT ANTICIPATED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50

In the hours before

Local storm report, Oct 9, 9:59 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1059 AM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     BASTROP                 32.77N 91.91W
10/09/2009                   MOREHOUSE          LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THAT SEVERAL TREES ARE DOWN
            OVER THE WESTERN HALF OF THE COUNTY.

&&

BYRD
Local storm report, Oct 9, 10:01 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1101 AM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     BASTROP                 32.77N 91.91W
10/09/2009                   MOREHOUSE          LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THAT SEVERAL TREES ARE DOWN
            OVER THE WESTERN HALF OF THE PARISH.

&&

BYRD
Local storm report, Oct 9, 10:16 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1116 AM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     TSTM WND DMG     WEST CROSSETT           33.14N 92.02W
10/09/2009                   ASHLEY             AR   EMERGENCY MNGR

            A COUPLE OF TREES WERE BLOWN DOWN.

1059 AM     TSTM WND DMG     10 SE HAMBURG           33.12N 91.67W
10/09/2009                   ASHLEY             AR   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ON HIGHWAY 8 BETWEEN HAMBURG AND
            PARKDALE.

&&

JFAIRLY

The radar

The Little Rock radar (KLZK), 174 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 tornado, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
October 9, 10:39 AM CST to 10:46 AM CST
Where
Bolivar County, 0.7 mi NE of Lake Vista to 0.55 mi WNW of Meltonia
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.628, -91.062

Several trees were blown down with one on a house along Lake Bolivar Road. An irrigation pivot system was blown over on Highway 448 about a half mile east of Stringtown.

Tornado, Bolivar

When
October 9, 10:43 AM CST to 10:46 AM CST
Where
Bolivar County, 0.4 mi SSE of Benoit to 1.16 mi SE of Dahomey
Rating
EF0
Path length
2.38 mi
Path width
75 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
33.645, -91.017

A narrow path of primarily tree damage paralleled Highway 1 from just southwest of Benoit, through Benoit, to just northeast of town. A few homes in town suffered minor shingle damage or damage from limbs or trees falling on them. Additionally, a farm building and mobile home sustained some damage about 2 miles northeast of Benoit at the end of the tornado path. Maximum winds were around 75 mph.

Tornado, Washington

When
October 9, 10:45 AM CST to 10:48 AM CST
Where
Washington County, 1.17 mi NNE of Avon to 0.32 mi E of Wayside
Rating
EF1
Path length
1.98 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$225,000
Reported by
NWS Storm Survey
Coordinates
33.246, -91.043

The tornado started along Levee Road and moved north-northeast snapping and downing several trees. As it crossed Highway 1, several more trees were snapped, a couple outbuildings were destroyed, and a couple of mobile homes were damaged. One framed house sustained shingle damage in this area as well. The tornado continued to the north-northeast and moved into a mobile home complex along Key Road. Here the tornado narrowed and reached its maximum intensity with winds around 110 mph. One mobile home was completely destroyed and this is where a fatality occurred. Two other mobile homes were rolled and moderate damage was sustained to several other mobile homes in the complex. In total, 3 mobile homes were destroyed and 16 damaged. A number of trees and several power lines were also blown down along the rest of the path. The tornado dissipated as it crossed Highway 438 where several large limbs were broken off trees.

Thunderstorm Wind, Bolivar

When
October 9, 11:05 AM CST to 11:07 AM CST
Where
Bolivar County, 1.37 mi W of Boyle to 1.39 mi E of Cleveland
Measured
62 kt (71 mph) estimated gust
Property damage
$14,000
Reported by
NWS Storm Survey
Coordinates
33.704, -90.753

Trees were blown down, along with roof and structural damage to a house. A shed was also destroyed off Highway 446 in the Skene area.

Thunderstorm Wind, Bolivar

When
October 9, 11:07 AM CST
Where
Bolivar County, 1.86 mi WNW of Merigold
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.840, -90.760

A couple of large trees were blown down just west of Merigold.

Thunderstorm Wind, Sunflower

When
October 9, 11:20 AM CST to 11:22 AM CST
Where
Sunflower County, 0.95 mi SW of Indianola to 1.32 mi ENE of Indianola
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
33.442, -90.664

Numerous tree and power lines were blown down around town.

Thunderstorm Wind, Sunflower

When
October 9, 11:28 AM CST
Where
Sunflower County, 1.34 mi ESE of Ruleville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.720, -90.550

A large shed was blown down along with damage to some awnings.

Lightning, Sunflower

When
October 9, 11:29 AM CST
Where
Sunflower County, 0.9 mi SE of Blaine
Property damage
$2,000
Reported by
Public
Coordinates
33.610, -90.520

A home was struck causing ceiling and window damage.

Funnel Cloud, Leflore

When
October 9, 11:46 AM CST
Where
Leflore County, 2.06 mi WNW of Sunnyside
Reported by
Emergency Manager
Coordinates
33.714, -90.352

A storm spotter reported a funnel cloud near the intersection of Highway 8 and County Road 522.

Thunderstorm Wind, Leflore

When
October 9, 11:55 AM CST to 11:56 AM CST
Where
Leflore County, 0.58 mi E of Money
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.650, -90.210

Numerous trees were reported down in and around Money. A roof was damaged at the Wildwood Plantation as well.

Thunderstorm Wind, Leflore

When
October 9, 12:00 PM CST
Where
Leflore County, 0.74 mi NW of Bright Corner
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.556, -90.130

Trees were reported down outside of Greenwood.

Thunderstorm Wind, Carroll

When
October 9, 12:10 PM CST
Where
Carroll County, 2.74 mi W of Carrollton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.504, -89.967

Several trees were down south and southwest of town.

Thunderstorm Wind, Carroll

When
October 9, 12:19 PM CST to 12:21 PM CST
Where
Carroll County, 1.41 mi ESE of Carrollton to 2.76 mi ESE of Carrollton
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.495, -89.896

Numerous trees were down across Highway 35 South, just southeast of Carrollton.

Thunderstorm Wind, Grenada

When
October 9, 12:30 PM CST
Where
Grenada County, 1.65 mi N of Tie Plant to 0.62 mi NE of Tie Plant
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.754, -89.797

Numerous trees and power lines were down southeast of Grenada. Shingles were torn off of several houses.

Thunderstorm Wind, Montgomery

When
October 9, 12:34 PM CST to 12:37 PM CST
Where
Montgomery County, 1.42 mi WSW of Winna Montgomery Co to 0.64 mi SE of Sawyer
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.466, -89.754

Numerous trees and power lines were blown down in and around Winona.

Thunderstorm Wind, Grenada

When
October 9, 12:35 PM CST
Where
Grenada County, 1.38 mi S of Gore Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.730, -89.620

A couple trees were blown down south of Gore Springs, one of which fell on a house.

Thunderstorm Wind, Montgomery

When
October 9, 12:37 PM CST
Where
Montgomery County, 0.58 mi E of Duck Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.630, -89.710

A roof was blown off of a house around Duck Hill.

Thunderstorm Wind, Grenada

When
October 9, 12:46 PM CST
Where
Grenada County, 1.5 mi NNW of Redding
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.740, -89.540

Scattered trees were blown down across the eastern portions of Grenada County.

Thunderstorm Wind, Webster

When
October 9, 1:27 PM CST to 1:30 PM CST
Where
Webster County, 0.57 mi W of Mantee
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
33.730, -89.060

Several trees and power lines down around Mantee which resulted in widespread power outages.

Thunderstorm Wind, Clay

When
October 9, 1:40 PM CST
Where
Clay County, 2.07 mi S of Montpelier
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
33.690, -88.950

A few trees were blown down just south of Montpelier.

Thunderstorm Wind, Oktibbeha

When
October 9, 1:41 PM CST to 1:45 PM CST
Where
Oktibbeha County, 3.4 mi SSE of Maben to 3.57 mi NW of Adaton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.502, -89.066

A couple of trees were blown down.

Thunderstorm Wind, Winston

When
October 9, 1:45 PM CST
Where
Winston County, 1.87 mi WSW of Noxapater
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.990, -89.080

Trees were reported down on power lines just west of Noxapater.

Thunderstorm Wind, Neshoba

When
October 9, 1:55 PM CST
Where
Neshoba County, 1.87 mi WSW of Arlington
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.860, -89.210

Numerous trees were down northwest of Philadelphia.

Thunderstorm Wind, Lamar

When
October 9, 2:21 PM CST
Where
Lamar County, 1.9 mi WNW of Okahola
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.210, -89.410

Several trees were blown down about 5 miles north of Purvis.

Thunderstorm Wind, Forrest

When
October 9, 2:30 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.310, -89.310

Numerous trees were down in the Hattiesburg area. There were also some power outages.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Washington2009-10-0960FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyThe tornado archive for Mississippi, 2009Warnings in Mississippi, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 196596, 197131, 197132, 196600, 196602, 196603, 196604, 196605, 196606, 196607, 196608, 196609, 196610, 196612, 196614, 196613, 196615, 197123, 197124, 197125, 197126, 197127, 197129, 197128, 197130.